Kansas, 2021

Damaging Winds in Kansas, March 12, 2021

March 12, 2021 · NWS DDC · 9 events in 3 counties and zones

Warm air advection from the south over running some unstable air into south central Kansas and north central Oklahoma sparked scattered thunderstorms with some reaching severe thresholds. A couple of wind damage and wind gusts were reported from Minneola to Pratt quickly moving northeast out of the county as an elevated supercell during the night tracked a long distance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Warm air advection from the south over running some unstable air into south central Kansas and north central Oklahoma sparked scattered thunderstorms with some reaching severe thresholds. A couple of wind damage and wind gusts were reported from Minneola to Pratt quickly moving northeast out of the county as an elevated supercell during the night tracked a long distance.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 11, 11:25 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Mar 11, 11:25 PM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1125 PM CST Thu Mar 11 2021

...Updated aviation discussion...

.SHORT TERM...(This afternoon through Friday)
Issued at 1042 AM CST Thu Mar 11 2021

Relatively benign weather for Thursday starting the short term
in the wake of a cold front yesterday evening and into the
overnight. Cooler temperatures this afternoon under mainly clear
skies and breezy northeast winds. Temperatures will push in the
mid to upper 50s for much of the CWA with overnight lows dropping
once again into the 30s to low 40s into south central Kansas.

Overnight, increasing clouds into the early Friday morning hours
as an upper level wave propagates around a slow moving low near
the four corner region bringing in more of a southwest flow aloft
regime change for the area. Upslope easterly winds will continue
to pump low level moisture across the CWA not seeing much of a
warmup Friday afternoon only in the upper 40s to low 50s.
Increasing rain showers late in the afternoon and evening time
frame with isolated thunderstorms possible into south central
Kansas in line with the stronger instability axis that could
produce a marginal hail threat clipping Barber county. However,
with the increased cloud cover, this could inhibit much if any
storm development keeping temperatures down and thus the low level
instability. Rainfall will be generally less than an inch with
more into south central Kansas with this first wave, but the bulk
of the QPF will be into the long term on Saturday and over the
weekend with the next couple of disturbance around the
aforementioned upper level low. Otherwise, overnight lows Friday
into early Saturday will be slightly more mild under the continued
low level cloud cover in the mid 30s to mid 40s across the CWA.

.LONG TERM...(Friday night through Thursday)
Issued at 1211 PM CST Thu Mar 11 2021

A more seasonable week in the long term forecast as morning low
temperatures will generally be in the mid 20s and 30s with
afternoon highs in the 50s to low 60s. Not much of a fluctuation
change day to day with a number of disturbances making their way
across the CWA.

The big story of the long term will be with the strongest of the
disturbances as depicted on many different models for Saturday and
overnight into Sunday morning. A more aligned agreement has come
more together for QPF amounts generally in the 1-3 inch range with
localized higher amounts for eastern counties into central and
south central Kansas. Lesser amounts likely to the west as is
usually the case with southwest moving disturbances across the
Raton Mesa. A decent amount regardless should be had even for this
area of the CWA towards the Colorado state line. Embedded
thunderstorms likely Saturday afternoon and evening with marginal
to slight risk for severe development depending on how much of a
warm up with some breaks in the clouds during the morning and
early afternoon time frames. The instability will be there with
continued upslope winds near the surface and ample moisture
advection from the southeast. CAPE values are not extraordinary
but SRH values look to be an inhibiting factor of anything more
than some isolated hail and possible damaging wind threats during
this time frame.

Overnight into Sunday morning, a changeover and possible mix or
rain and snow is possible for northwestern counties but nothing
substantial in terms of accumulation or duration as temperatures
warm above freezing quickly through the morning hours. Models do
indicate the upper level low tracking across the desert Southwest
to be even slower to make its way past the high plains to the
south, so the event looks to be more prolonged than before seeing
rain showers extended through the afternoon and evening hours
Sunday before exiting overnight to the east.

A brief dry period for Monday and much of Tuesday before another
upper level wave makes its way across the CWA and high plains but
more of a northwesterly track not seeing as much as an impact as
this weekend. Some rain and snow looks to be tracking in the long
term models dependent on exact track as well as temperatures
overnight and through the early morning hours but accumulations
look to be minimal at this time. Otherwise, it looks to be a
drying and warming trend after through the end of the work week
and into the following weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1125 PM CST Thu Mar 11 2021

MVFR to IFR cigs will spread north out of Oklahoma into central
and southwest Kansas through the late night/early morning hours.
Southwest Kansas terminals should all be impacted before 12z with
the Hays terminal seeing lower cigs by mid morning. Cigs will
continue to lower into the IFR/LIFR category range through the
remainder of Friday into Friday night. Areas of light rain with
embedded showers will develop through the day. Some isolated
thunderstorms may also occur.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  36  45  42  60 /  40  50 100 100
GCK  35  43  39  57 /  20  50  90 100
EHA  38  58  42  62 /  20  20  80  90
LBL  37  54  41  62 /  30  50  90 100
HYS  35  47  37  56 /  30  50  90 100
P28  41  48  47  64 /  50  70 100  90

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flood Watch from 6 AM CST Friday through Sunday afternoon for
KSZ064>066-078>081-088>090.

&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Gerard

In the hours before

Special weather statement, Mar 12, 1:54 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
154 AM CST Fri Mar 12 2021

KSZ076-077-086-087-120830-
Gray KS-Seward KS-Meade KS-Haskell KS-
154 AM CST Fri Mar 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEWARD...
NORTHWESTERN MEADE...SOUTH CENTRAL GRAY AND SOUTHEASTERN HASKELL
COUNTIES UNTIL 230 AM CST...

At 153 AM CST, Doppler radar was tracking a strong thunderstorm near
Kismet, moving northeast at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kismet, Missler, Hayne and Plains.

LAT...LON 3709 10079 3727 10095 3759 10041 3737 10023
TIME...MOT...LOC 0753Z 236DEG 32KT 3724 10080

SPRINGER

The radar

The Dodge City radar (KDDC), 35 km away, was scanning. The volume nearest the first event began at 08:02 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clark

When
March 12, 2:05 AM CST
Where
Clark County, 2.59 mi WNW of Minneola
Measured
78 kt (90 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
37.450, -100.010

A mobile home was blown over by high wind.

Thunderstorm Wind, Kiowa

When
March 12, 2:45 AM CST
Where
Kiowa County, 0.88 mi NE of Mullinville
Measured
91 kt (105 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.590, -99.470

Roof damage and broken windows resulted from the high wind. A nearby weather station reported a gust to 105 MPH.

Thunderstorm Wind, Kiowa

When
March 12, 2:50 AM CST
Where
Kiowa County, 1.29 mi WSW of Joy
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.590, -99.420

Numerous windows were blown out by high wind.

Thunderstorm Wind, Kiowa

When
March 12, 2:59 AM CST
Where
Kiowa County, 0.88 mi NE of Greensburg
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.610, -99.290

There was roof damage.

Thunderstorm Wind, Kiowa

When
March 12, 3:15 AM CST
Where
Kiowa County, 5.11 mi NNW of Haviland
Measured
99 kt (114 mph) measured gust
Property damage
$100,000
Reported by
Insurance Company
Coordinates
37.690, -99.130

There were several pivot irrigations systems rolled over several times and were completely destroyed. An unofficial wind measurement from a home weather station was 114 MPH.

Thunderstorm Wind, Kiowa

When
March 12, 3:45 AM CST
Where
Kiowa County, 0.88 mi NE of Mullinville
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.590, -99.470

Numerous windows were blown out by the high wind.

Thunderstorm Wind, Pratt

When
March 12, 3:47 AM CST
Where
Pratt County, 0.88 mi NW of Pratt
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
37.660, -98.740

There were 24 power poles that were broken by the high wind.

Thunderstorm Wind, Pratt

When
March 12, 3:55 AM CST
Where
Pratt County, 2.19 mi W of Preston
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.750, -98.590

Thunderstorm Wind, Kiowa

When
March 12, 3:59 AM CST
Where
Kiowa County, 0.88 mi NE of Greensburg
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.610, -99.290

There was single damage to a roof.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952000, 952001, 952002, 952003, 952007, 952006, 952004, 952008, 952005.